A 34-year-old HIV-positive man presented in clinic with generalised erythroderma, having been lost to follow-up for the previous 3 years. He was CD4 lymphopenic (100×106/L) and was antiretroviral therapy naive. Initial histology from a skin punch biopsy was non-specific and he was treated with topical steroids and emollients for a suspected eczema. However, the erythroderma worsened with development of cervical lymphadenopathy and significant weight loss over a 6-week period. An incisional biopsy from the left tonsil confirmed a diagnosis of diffuse large B-cell lymphoma. The erythroderma was considered to be a paraneoplastic skin phenomenon. The patient received rituximab, cyclophosphamide, doxorubicin hydrochloride, vincristine and prednisolone (CHOP) immunochemotherapy with gradual but complete resolution of the erythroderma. Paraneoplastic dermatoses can manifest as first clinical sign of underlying malignancy, heralding a cancer diagnosis. This is particularly important in people living with HIV given the increased incidence of malignancy in this patient group.
- haematology (incl blood transfusion)
- HIV / AIDS
Statistics from Altmetric.com
Contributors PNL collated the data and wrote the first draft. CPF provided consultant care for the patient in treatment of DLBCL and reviewed the manuscript. MP provided consultant care in treatment of HIV and reviewed the manuscript. AP reviewed the clinical notes and manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.